The cancer medication Avastin (bevacizumab) can cause people to develop “silicone floaters” or bubbles in their eyes after receiving eye injections.
Avastin Eye Injections
Avastin is a cancer drug that is re-packaged into injections and used for the unapproved (“off-label”) treatment of several eye diseases, including macular degeneration. The problem is not Avastin itself, but the syringes that are used to make individual eye injections of Avastin.
Silicone Bubble in Eyes After Avastin
The syringes are frequently lubricated in silicone oil. This oil tends to mix with the liquid Avastin in the syringe, and when patients receive an injection of Avastin in their eyes, silicone may be injected as well. This can leave silicone “floaters” that look like air bubbles to the patient.
Side Effects of Avastin Eye Injections
In addition to silicone floaters or air bubbles, Avastin eye injections have been linked to the following severe side effects:
- Eye infection (endophthalmitis)
- High pressure in the eyes
- Increased intraocular pressure
- Retinal tearing or detachment
- Low pressure in the eye (hypotony)
- Damage to the cornea
- Vision loss
- Other vision problems